Hi guys! I'm very insulin snesitive and very brittle, dx'ed 20 years ago. I've been taking omeprazole for a mild hiatal hernia, but stopped taking it two days ago. Other than that, I've stopped taking my vitamin d and probiotic to see if that would make a difference. a month ago all my bloodwork was normal. But I've cut my basal rates almost in half and am taking half as much insulin for bolus. Anyone with experience here?
I have had T1 diabetes for 50 years. I am brittle too. In our case there are a lot of things that affect our blood sugar that we don't usually consider. My MOOD actually affects it a lot. Higher when depressed or stressed, lower when happy or relaxed. As far as your question goes since we are always growing and changing so are our needs for insulin. When I was a kid I was taking around 50 units/day, now I am at about 20 units/day. Drugs definitely affect your blood sugar. There are some cold medicines I won't take because they make me run so high, and certain trigger foods I won't eat because they make me drop so fast. There are some things that help stabilize blood sugars like Chromium. Go to Google and look for "Blood Sugar Modulators". Modulator means it stabilizes sugars (making highs lower and lows higher). Garlic is also good for this as are foods high in soluble fiber. Good luck!
thanks so much for your reply. I’ve always been afraid to take chromium and other things because I’m just afraid to add another damn X factor. my insulin needs are always changing, but this is especially unusual!
To cut the basal rates in half is huge. I have never experienced an effect of that magnitude. Vitamin D reduces my average glucose per hour by 10mg/dl. Krill oil is even more effective resulting in 20mg/dl average reduction - especially for spikes after meals. It think most of these effects are based on the modulation of inflammatory processes in the gut. But these are just my experiences and assumptions - it just works for me.
I have read about the omeprazole medication. The only thing that stood out to me was the possibility to negatively influence the intrinsic factor needed for vitamin B12 processing. However this works opposite to your experience according to this article: low vitamin B12 levels will result in more hypos not hypers. Perhaps the omeprazole is causing the liver to dump more glucose. The exact effects of the medication on the liver are still unclear to me. All articles I have found just mentioned its effect on the liver.
thank you, I was wondering about possible b12 and magnesium deficiency but hadn’t made the correlation to hypos. I actually have injectable b12 here at home, I’ll give it a go and see if that helps
I would assume that omeprazole works gradually against the intrinsic factor. If your are prone to this effect then the sensitivity to insulin will gradually increase the higher the B12 deficit. However this does not explain to me why this happens right after you have stopped taking omeprazole. This is why I have speculated on the liver dump effect of the drug.
your postulations are more helpful than anything I would hear from my endo eg “these medications have no effect on blood glucose”, etc. thank you!
OK, this answer is not related to my prescribed meds, but my basals will change very significantly as the weather changes. Heats up or cools down creates a basal and I/C nightmare for me. Getting ready for spring.
Stress is another big one.
oh that’s really interesting I’ve noticed a seasonal shift but not like this one. stress, interestingly enough, makes my blood sugars drop. go figure!
I need large seasonal adjustments, as well. No effect, from stress, unless I'm producing a lot of adrenaline. My basal requiments, a few months ago, were 50% greater during the day, than overnight. I had to split my lantus dose, then everything evened out. Now, I'm taking the same dose during the day and at night - 17 u. have you lost weight? That gets me, sometimes.
I've now had 2 periods of time (roughly a few days) where I actually shut off my basal and did not need to dose for anything. I would eat 50-60g of carbs without insulin and not go over 120. Kinda thought I was the miracle, but alas, within a couple of days I was back to normal. My endo didn't seem too surprised by it and said that it's happened to other patients. Don't know why it happened the first time, but the second time it occurred was right after a nasty stomach bug.
thanks for replying. I haven’t lost weight. and strangely, stress and lack of sleep makes my BGs drop. a few years ago I did notice a seasonal effect and the drop did occur with the first warm day or two of the season
that is INSANE!! it helps to hear that other people go through these things. it definitely makes it a little scarier to know that these changes can come and sneak up on us and cause confusing lows when we’re bolusing as per usual
Probably not a dramatic sudden drop here, mainly over a longer period of time.
Things that have helped me are:
Understanding the effects of herbs, vegetables, spices (and other foods) on insulin levels.
Sleep patterns (not eating too late at night or too much)
Dropped around 60-70% of insulin requirements following being diagnosed as T1 almost 8 years ago.
Intend to improve on that. The powers of mindset, discipline, and belief do work wonders.